POISON ALERT: Durham Region residents warned about tainted street drug supply

Dangers of fentanyl and how to reduce the risk of harm

Over the past few months many deaths related to drug overdose have been reported across Canada. Many of these deaths are said to be caused by fentanyl, a highly concentrated opioid that is being found in street drugs such as heroin.

Fentanyl can be significantly stronger than a drug such as heroin. For drug users who are accustomed to a particular potency, taking the same amount of a product that contains fentanyl can be fatal.

Harm reduction

If you're going to use drugs, there are precautions you can take to protect yourself in the case of an overdose.

  • Have a buddy with you; don't use alone.
  • Take only a small amount of a new product first.
  • Take advantage of free training programs in the administration of naloxone, which gives those at risk of overdose the eligibility to receive up to five naloxone kits at a time. Naloxone is a drug that, if administered following an overdose, can save a life.

Training programs are available through many municipal and regional public health organizations. Some examples are listed below. If you don't see your area listed here, contact your local public health unit to inquire about the availability of naloxone and harm reduction support.

Toronto Public Health - POINT: A Naloxone Program
Ottawa Public Health - POPP: Peer Overdose Prevention Program
Waterloo Region - Harm Reduction and Needle Syringe Program
Hamilton Overdose Prevention Education Program
Resource: Naloxone Training Guide